Texas, 2013

Hail and Damaging Wind in Texas, April 27, 2013

April 27, 2013 · NWS EWX · 13 events in 8 counties and zones

A cold front moved through South Central Texas and produced severe thunderstorms. Convection initially began south of the front along a convergence zone, in the warm sector, that moved up from the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and produced severe thunderstorms. Convection initially began south of the front along a convergence zone, in the warm sector, that moved up from the southeast. Later in the evening, the cold front became more active.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 27, 2:34 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 27, 2:34 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SAT APR 27 2013

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THE FRONT IS STALLED ALONG OUR NORTHERN BORDER THIS AFTERNOON AND
CONVECTION IS JUST BEGINNING ALONG THIS BOUNDARY. THERE IS ALSO
CONVECTION ALONG A CONVERGENCE ZONE MOVING NORTHWARD FROM THE
COASTAL PLAINS. THE SOUTHERN BOUNDARY HAS BEEN MORE ACTIVE SO FAR.
THE QUESTION NOW IS WHERE DOES IT GO FROM HERE? MOST OF THE MODEL
GUIDANCE SUGGESTS THAT THE MAIN AREA OF CONVECTION WILL SPREAD
FROM THE SOUTH TO THE NORTH AND WEST...KIND OF BACKWARD OF WHAT WE
HAD BEEN THINKING. THE NAM AND NAM MOS HAVE ALMOST NO POPS OR
QPF...BUT IT LOOKS TO BE THE OUTLIER. SO...HAVE GENERALLY USED GFS
FOR THE SHORT TERM. STILL LOOKING AT CAPE BETWEEN 1500 AND 2000
J/KG THIS EVENING...BUT SHEAR IS ONLY AROUND 40 KTS. SPC HAS US IN
A SLIGHT RISK AND THE MAIN THREAT IS LARGE HAIL WITH DAMAGING WIND
GUSTS POSSIBLE. THE FRONTAL BOUNDARY IS STILL THE MAIN FOCUS AND
THE CONVERGENCE ZONE TO THE SOUTH MAY ALSO REMAIN ACTIVE. BEST
TIMING LOOKS LIKE MID EVENING TO AROUND 3 AM. SHOWERS AND
THUNDERSTORMS WILL LINGER SUNDAY AND SUNDAY NIGHT PARTICULARLY
OVER THE SOUTHWEST.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS AND WE WILL
HAVE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. TUESDAY AND
WEDNESDAY THE LOW LEVEL WINDS WILL TURN BACK AROUND TO THE
SOUTHEAST AND BRING BACK WARM...MOIST AIR WITH LATE NIGHT MORNING
CLOUDS AND PARTLY CLOUDY WARM AFTERNOONS. THURSDAY THE NEXT STORM
SYSTEM WILL MOVE INTO THE REGION. GFS AND ECMWF BOTH SHOW A DEEP
MID TO UPPER LEVEL TROUGH DROPPING DOWN THROUGH THE CENTRAL AND
SOUTHERN PLAINS AND BRINGING A STRONG COLD FRONT INTO TEXAS. THIS
WILL BRING THE NEXT CHANCE FOR PRECIP IN THE FORM OF SHOWERS AND
THUNDERSTORMS. IT WILL ALSO BRING MUCH COOLER AIR AND TEMPERATURES
FOR THE END OF THE WEEK WILL BE MUCH BELOW NORMAL.

&&

.FIRE WEATHER...
THE FRONT ON THURSDAY WILL USHER IN COOLER AND DRIER AIR. THIS
WILL LEAD TO FIRE WEATHER CONCERNS. THURSDAY WILL HAVE STRONG
NORTH WINDS...BUT THIS WILL BE BEFORE THE DRY AIR. FRIDAY THE
RELATIVE HUMIDITY WILL DROP TO NEAR CRITICAL LEVELS DURING THE
AFTERNOON OVER THE WESTERN EDWARDS PLATEAU AND RIO GRANDE
PLAINS...BUT WINDS WILL BE LIGHT. THIS WILL MEAN ELEVATED FIRE
WEATHER CONDITIONS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  83  61  83  62 /  60  20  10  20  -
AUSTIN BERGSTROM INTL AIRPORT  62  83  59  83  59 /  60  20  10  20  -
NEW BRAUNFELS MUNI AIRPORT     63  82  59  83  60 /  60  30  30  20  10
BURNET MUNI AIRPORT            62  82  58  83  60 /  50  20  10  10  -
DEL RIO INTL AIRPORT           69  83  61  86  66 /  50  40  30  20  10
GEORGETOWN MUNI AIRPORT        63  82  59  82  60 /  50  20  10  20  -
HONDO MUNI AIRPORT             65  83  60  85  62 /  70  40  30  20  10
SAN MARCOS MUNI AIRPORT        64  81  60  82  60 /  60  20  20  20  10
LA GRANGE - FAYETTE REGIONAL   67  83  62  83  63 /  50  30  10  30  10
SAN ANTONIO INTL AIRPORT       65  82  61  83  62 /  60  30  30  20  10
STINSON MUNI AIRPORT           65  82  62  83  62 /  60  30  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 27, 2:06 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 PM CDT SAT APR 27 2013

TXZ171>173-183>194-202>209-217>225-228-282015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
306 PM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING
INTO EARLY SUNDAY MORNING ACROSS ALL OF THE SOUTH CENTRAL
TEXAS. THE THREAT OF SEVERE WEATHER WILL BE GREATEST BETWEEN 6 PM
THIS EVENING THRU 3 AM SUNDAY MORNING.

THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF MEXICO AND ALONG
A COLD FRONT THAT WILL DRIFT SOUTHWARD ACROSS SOUTH CENTRAL TEXAS
THIS EVENING INTO SUNDAY MORNING. STORMS ASSOCIATED WITH THE COLD
FRONT WILL MOVE INTO THE EDWARDS PLATEAU AND HILL COUNTRY LATE
THIS AFTERNOON INTO EARLY THIS EVENING. ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO FORM ACROSS THE HIGHER ELEVATIONS OF NORTHERN
MEXICO AND MOVE EAST SOUTHEAST ACROSS THE RIO GRANDE PLAINS TONIGHT.
SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS. HOWEVER LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE ACROSS THE RIO GRANDE PLAINS TONIGHT AS STORMS
ASSOCIATED WITH THE COLD FROM MERGE WITH THE STORMS COMING OUT OF
MEXICO. ISOLATED RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 27, 2:41 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT SAT APR 27 2013

TXZ223-272130-
GONZALES-
341 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES COUNTY
UNTIL 430 PM CDT...

AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GONZALES...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GONZALES...
  WAELDER...
  THOMPSONVILLE...
  LITTLE NEW YORK...
  DILWORTH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2975 9730 2947 9723 2941 9758 2960 9762
TIME...MOT...LOC 2041Z 253DEG 12KT 2954 9748
Special weather statement, Apr 27, 2:55 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT SAT APR 27 2013

TXZ172-173-192-272145-
BURNET-TRAVIS-WILLIAMSON-
355 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BURNET...WILLIAMSON AND
NORTHWESTERN TRAVIS COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SMITHWICK...OR 8 MILES EAST OF MARBLE
FALLS...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CEDAR PARK...
  SERENADA...
  GEORGETOWN...
  TAYLOR...
  OATMEAL...
  LIBERTY HILL...
  LEANDER...
  ANDICE...
  SUN CITY...
  GEORGETOWN DAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3087 9770 3058 9728 3046 9819 3067 9828
TIME...MOT...LOC 2055Z 249DEG 15KT 3062 9814
Special weather statement, Apr 27, 3:15 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT SAT APR 27 2013

TXZ186-188-189-272200-
GILLESPIE-KENDALL-KERR-
415 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERR...NORTHERN
KENDALL AND SOUTHERN GILLESPIE COUNTIES UNTIL 500 PM CDT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CYPRESS CREEK...OR 7 MILES NORTHWEST OF
COMFORT...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COMFORT...
  BANKERSMITH...
  GRAPETOWN...
  LUCKENBACH...
  CAIN CITY...
  ROCKY HILL...
  BLUMENTHAL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3034 9873 3002 9858 2990 9904 3011 9911
TIME...MOT...LOC 2115Z 249DEG 13KT 3006 9897
Special weather statement, Apr 27, 3:31 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
431 PM CDT SAT APR 27 2013

TXZ223-225-272215-
GONZALES-LAVACA-
431 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAVACA AND
NORTHEASTERN GONZALES COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF GONZALES...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOULTON...
  WAELDER...
  NICKLE...
  NEWTONVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2976 9731 2957 9707 2935 9734 2958 9763
TIME...MOT...LOC 2131Z 251DEG 17KT 2954 9729
Local storm report, Apr 27, 3:45 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             1 W SUN CITY            30.67N  97.73W
04/27/2013  E0.25 INCH       WILLIAMSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1300284

JPB
Special weather statement, Apr 27, 3:50 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT SAT APR 27 2013

TXZ184-272230-
EDWARDS-
450 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS COUNTY UNTIL 530
PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF FLOUR MILLS...OR 13 MILES
EAST OF LOMA ALTA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKSPRINGS...
  DEVILS SINKHOLE STATE NATURAL AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3021 10008 2967 10011 2976 10063 3011 10064
TIME...MOT...LOC 2150Z 259DEG 18KT 2991 10053

The radar

The Laughlin AFB radar (KDFX), 71 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
April 27, 4:36 PM CST
Where
Edwards County, 9.97 mi WSW of Rocks Spgs Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
29.910, -100.330

Hail, Edwards

When
April 27, 4:47 PM CST
Where
Edwards County, 2.76 mi WSW of Rocks Spgs Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.930, -100.210

Hail, Edwards

When
April 27, 5:45 PM CST
Where
Edwards County, 16.26 mi WSW of Rocks Spgs Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.840, -100.410

Hail, Real

When
April 27, 6:55 PM CST
Where
Real County, 7.97 mi SSW of Vance
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
29.710, -100.040

Hail, Edwards

When
April 27, 7:00 PM CST
Where
Edwards County, 1.38 mi WNW of Barksdale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.730, -100.050

Hail, Real

When
April 27, 7:10 PM CST
Where
Real County, 6.4 mi SE of Vance
Measured
0.88 in hail
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
29.750, -99.930

A thunderstorm produced nickel size hail that dented a car east of Barksdale.

Hail, Bexar

When
April 27, 8:30 PM CST
Where
Bexar County, 3.66 mi SSE of Losoya
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.180, -98.430

Hail, Medina

When
April 27, 8:48 PM CST
Where
Medina County, 0.92 mi NW of Hondo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.360, -99.160

Hail, Comal

When
April 27, 10:15 PM CST
Where
Comal County, 2.27 mi NW of New Braunfels
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.720, -98.160

Hail, Comal

When
April 27, 10:15 PM CST
Where
Comal County, 2.77 mi WNW of New Braunfels
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.720, -98.170

Hail, Lee

When
April 27, 10:22 PM CST
Where
Lee County, 0.91 mi SW of Lexington
Measured
0.88 in hail
Reported by
Public
Coordinates
30.410, -97.010

Thunderstorm Wind, Wilson

When
April 27, 10:26 PM CST
Where
Wilson County, 2.78 mi ENE of Three Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.990, -98.130

A thunderstorm produced wind gusts estimated at 58 mph that damaged a house roof.

Hail, Hays

When
April 27, 11:28 PM CST
Where
Hays County, Driftwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.120, -98.030

A thunderstorm produced hail that covered the ground. The largest hail was golf ball size, but was mostly smaller.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439843, 439844, 439845, 439846, 439847, 439849, 439850, 439852, 439856, 439857, 439858, 439860, 439861.